Wyoming, 2020

High Wind in Wyoming, January 31, 2020

January 31, 2020 · NWS RIW · 1 event in 1 county or zone

High winds occurred in the wind prone areas near Clark. Just south of Clark, a maximum wind gust of 70 mph occurred.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

High winds occurred in the wind prone areas near Clark. Just south of Clark, a maximum wind gust of 70 mph occurred. The wind continued into February, please see February Storm Data for further information.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 31, 3:42 PM MST, 2 hours 3 minutes earlier.

Area forecast discussion, Jan 31, 3:42 PM MST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
342 PM MST Fri Jan 31 2020

.SHORT TERM...(Tonight through Monday night)
Issued at 300 PM MST Fri Jan 31 2020

A busy short-term with strong to high winds in some locations
tonight through Saturday night, and then a winter storm impacting
the area Sunday afternoon through Monday night.

Strong to high wind continues across the Cody Foothills this
afternoon. As models show the temperature gradient increasing
between Yellowstone and the Cody Foothills, would expect the high
winds to continue and increase in coverage tonight. A gust of 60
mph could occur on the west of Cody, while 70 to 75 mph could
occur around Clark. Also added the Absaroka Mountains, as the
Hires NMM is showing boundary layer winds of 60 to 70 kts. The
strongest winds across the Cody Foothills look to peak between 3
AM and 9 AM. The high winds across the Absarokas look to continue
through Saturday night.

On Saturday, models show a very tight pressure gradient between
from southwest to northeast Wyoming of around 15 mb. Although 700
mb winds are northwest, believe the pressure gradient would be
sufficient for possible high winds Saturday into Saturday night.
Have hoisted a high wind watch for SE Fremont and Natrona
counties. The best bet for high winds look to occur late Saturday
afternoon into the evening. Another area for strong winds will be
around Dubois (Sat/Sat night) and Buffalo (Sat Night). Besides
the wind, dry and unseasonably warm Saturday.

Late Saturday night into Sunday, the main trough will push into
the West Coast, while a northern stream trough pulls east across
southern Alberta and Saskatchewan. The northern stream trough will
be enough to slide a cold front into N. Wyoming Sunday morning.
This front is expected to surge to the Divide by sunset Sunday,
and then across southwest Wyoming Sunday night. Precipitation is
expected to be post frontal, thus all snow. Also the precipitation
could be a few hours after frontal passage especially areas east
of the Divide.

Models show the 700mb trough from central Nevada to eastern Idaho,
pulling southeast, and becoming more closed across southwest
Wyoming/N. Utah by 12Z Monday. This circulation is then expected
to pull slowly east across extreme southern Wyoming/N. UT and CO
on Monday. Models are also showing a mesoscale 700mb circulation
developing across the Bighorn Basin around midday Sunday lingering
in that area through Sunday night. If this occurs, snow amounts
over the eastern half of the Bighorn Basin might be underdone.

The right entrance of the upper jet will pull across the area
Sunday night into Monday morning. This is when the heaviest
snowfall is expected in most areas. The trough/upper low is a
slow mover with snow lingering through Monday night. However,
temperatures aloft cool down drastically late Sunday night and
Monday with the snow likely becoming lighter in nature. The best
dendritic growth zone will occur Sunday night in most locations.

If 700 mb flow indeed becomes more easterly late Sunday
night/Monday morning this has the potential to limit snow in the
Casper area. Currently the heaviest snowfall looks to occur in the
Lander Foothills and the adjacent eastern slopes of the Wind
River Mountains as models show a prolonged upslope event
continuing past when the best dynamics pull away. In addition to
snow, there will be the concern of significant blowing snow from
Natrona southwest into Sweetwater County.

With the potential significant winter storm have hoisted a winter
storm watch across much of N. Wyoming beginning at Noon, 8 PM
over central areas and 11 PM over the south. All of the watches
end at 12Z Tuesday. The snow over the far west...Jackson
northward looks to be quick with the main impacts Sunday
afternoon and Sunday night with perhaps advisory amounts.

Please focus on the expected significant impacts expected with
this storm than on exact snow amounts. Snow amounts will change
as the details become clearer.

.LONG TERM...(Tuesday through Friday)
Issued at 300 PM MST Fri Jan 31 2020

The cold front will be across southern Wyoming Tuesday morning and
will continue it's southward track and exit the region. Snow will
continue for the southern half of the state for the early part of
the day, while the northwest will be in clear skies and the cold air
behind the front. The remainder of the state will clear from north
to south through the day. There is some nice cold air behind the
front, so high temperatures will only reach the teens to low 20s
Tuesday and only slightly warmer on Wednesday. Morning lows Tuesday
and Wednesday will drop into the single digits, and west of the
Divide will see temperatures drop below zero.

Another system will move in Wednesday, bringing significant snow to
western areas, and some for the north as well. This snow will last
through Thursday. Of a more widespread concern is the winds for the
latter half of the work week. There will be some gusty winds
developing Wednesday afternoon, mainly for the southern wind
corridor and Absarokas. These winds will continue to increase and
spread across the forecast area on Thursday and Friday. This will
create widespread blowing snow, for hazardous travel conditions
across many of the mountain passes and along the I-80 corridor. The
good news is that temperatures across the board will finally start
warming up Wednesday into Friday.

&&

.AVIATION...00Z Issuance

VFR conditions expected across the area through the TAF period
except for possible MVFR conditions in vicinity of KJAC with brief
mountain obscurations. However, KRKS, KCPR and KCOD will have gusty
southwest to west winds through the period. Periods of mid to high
clouds will stream over the area today and tonight. A few showers
will occur in vicinity of KJAC but should remain over the mountains
for the most part.

&&

.FIRE WEATHER...
Issued AT 300 PM MST Fri Jan 31 2020

Dry weather will occur over most of the region tonight and
Saturday. The exception is in the NW tonight, with scattered light
snow or flurries occurring. Accumulations will be very light.
Breezy to windy weather is expected tonight through Saturday in
the south and east central zones. High west to northwest winds 30
to 50 mph, with gusts up to 60 mph or better tonight and Saturday
for the Cody Foothills and Absaroka mountains. Smoke dispersal
will be poor for most locations tonight through Saturday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Sunday evening through late Monday night
for WYZ026>030.

High Wind Watch from Saturday morning through late Saturday
night for WYZ019-020.

Winter Storm Watch from Sunday evening through late Monday night
for WYZ005-007-011-014-015-017>020-022.

Winter Storm Watch from Sunday afternoon through late Monday
night for WYZ002-003-008>010.

High Wind Warning until noon MST Saturday for WYZ003.

High Wind Warning until 3 AM MST Sunday for WYZ002.

&&

SHORT TERM...Murrell
LONG TERM...Swanson
AVIATION...Hattings
FIRE WEATHER...Swanson
Hazardous weather outlook, Jan 31, 2:19 PM MST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
219 PM MST Fri Jan 31 2020

WYZ001>020-022>030-011200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
219 PM MST Fri Jan 31 2020

...High Wind Warning in effect for the Cody Foothills tonight,
Saturday, and Saturday night...

...High Wind Watch in effect for the Green Mountains to Natrona
County Saturday and Saturday night...

...Winter Storm Watch for much of Central and Western Wyoming from
Sunday afternoon through Monday night...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This afternoon and Tonight.

Wind speeds will be on the increase this evening in the Cody
Foothills and the Absaroka Mountains. High winds will occur
toward late evening and the overnight hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday and Saturday night...High wind is expected across the
Cody Foothills Saturday and Saturday night. High winds are
possible from South Pass and Jeffrey City to Casper Saturday and
Saturday night.

Sunday and Sunday night...Snow will develop over the north and
spread south Sunday afternoon and night.

Monday and Monday night...Snow is likely over the entire area
along with much colder temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any wind gusts of 45 mph or
more. Spotters are also encouraged to report snow amounts during
and after the anticipated snow event.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
January 31, 5:45 PM MST to 11:59 PM MST
Where
Cody Foothills forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870278.